Medications that damage your ears are surprisingly widespread. From popular pain medicine to tinnitus medication, find out which of them has an effect on your ears.
Your Ears Can be Affected by Medicines
The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Are you purchasing medications over-the-counter? Or maybe your doctor has prescribed you with some kind of medication. All medications carry risk, and even though risks and side effects may be noted in the paperwork, no one ever thinks they’ll be impacted. So it’s important to point out that some medications raise the risk of hearing loss. On a more positive note, some medicines, including tinnitus treatments, can in fact, help your hearing. But how can you know which medicines are ok and which ones are the medications will be harmful? And what do you do if a doctor prescribes medications that cause loss of hearing? Here’s the good, the bad, and the ugly on medications.
1. Your Ears Can be Hurt by Over-The-Counter PainKillers
Most people are surprised to find out that medicine they take so casually could cause hearing loss. Researchers examined the kind of pain relievers, regularity and duration as well as hearing loss frequency. There are a number of studies of both men and women that highlight this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Ongoing, day to day use of over-the-counter painkillers damages hearing. Regular use is described as 2 or more times per week. People who have chronic pain commonly take these types of medicines at least this often. Temporary hearing loss can result from using too much aspirin at once and eventually can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were taking this drug to deal with chronic pain. To be clear, prescription medications are equally as bad. Loss of hearing might be caused by the following:
It’s not clear exactly what triggers this hearing loss. The nerves in the inner ear that detect sound could be destroyed by the reduction of blood flow possibly caused by these medications. That’s why extended use of these medicines could result in irreversible loss of hearing.
2. Some Antibiotics Are Ototoxic
Many antibiotics are probably relatively safe when used as directed and you don’t have an allergic reaction to it. But the kind of antibiotic called Aminoglycoside may increase hearing loss. Human studies haven’t yet yielded solid data because they are in their initial stages. But there have been a few people who seem to have developed hearing loss after using them. Results from animal-testing are persuading enough. There might be something to be concerned about according to the medical community. Each time mice are fed these antibiotics, they ultimately get hearing loss. Aminoglycoside antibiotics are generally used to treat:
- Cystic fibrosis
- Certain other respiratory diseases
- Bacterial meningitis
- Tuberculosis (TB)
Compared with the majority of antibiotics, they’re more often taken over a prolonged time period to address very persistent infections. Until recently, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of concerns about side effects. Why some antibiotics worsen hearing loss still needs more investigation. It would seem that they could cause swelling in the inner ear that creates long-term harm.
3. How Quinine Impacts Your Hearing
You know what quinine is if you’ve ever had a gin and tonic. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in some malaria patients.
4. Your Hearing Can be Harmed by Chemo Medications
You understand that there will be side effects when you go through chemo. Doctors are filling the body with toxins in an effort to kill cancer cells. Cancer cells and healthy cells are often indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:
- Cisplatin commonly known as Platinol
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
But if you had to choose between chemo induced loss of hearing and cancer, for the majority of people, the choice would be obvious. While you’re dealing with chemo, a hearing care pro may be able to help you keep track of your hearing. Or you could let us know what your individual situation is and find out if there are any suggestions we can make.
5. Loop Diuretics and Hearing Loss
You might be using diuretics to help control fluid balance in your body. As with any attempt to manage something using medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. Although it’s generally temporary, this can cause hearing loss. But hearing loss may become irreversible if you let this imbalance continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. If you’re using the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.
What Can Do If You’re Taking Drugs That Might Cause Hearing Loss
Never discontinue using a medication that was prescribed by a doctor without speaking with your doctor first. Note all of the medications you take and then talk to your doctor. If your doctor has put you on one or more of these medications that result in loss of hearing, ask if there are alternate options that may reduce risk. You can also reduce your need for medications with some lifestyle changes. In some situations, small changes to your diet and exercise program can put you on a healthier path. These changes might also be able to minimize pain and water retention while fortifying your immune system. You should make an appointment to have your hearing screened as soon as you can specifically if you are using any ototoxic medication. It can be difficult to detect hearing loss at first because it progresses very slowly. But don’t be mistaken: it can impact your health and happiness in ways you might not recognize, and you will have more options for treatment if you catch it early.